Hong Kong Med J 2005;11:520-3 | Number 6, December 2005
Acute anticholinergic poisoning in children
ACW Lee, KT So
Department of Paediatrics and Adolescent Medicine, Tuen Mun Hospital, Tuen Mun, Hong Kong
We report two cases of unintentional poisoning with anticholinergic agents. The first patient, a 7-year-old girl, was prescribed four different medications by a general practitioner for treatment of abdominal colic and diarrhoea. All drugs had anticholinergic properties. The second patient, a 16-month-old boy, ingested his mother's cyproheptadine tablets. Both children presented with central and peripheral symptoms and signs compatible with acute anticholinergic syndrome. They recovered spontaneously following intravenous fluid replacement and close observation. Gastric lavage was also performed on the boy. Poisoning with cholinergic antagonists in children is a potentially serious hazard in Hong Kong. It may be avoided by careful prescribing on the part of general practitioners and safe storage of all medicinal products in the home environment.
Key words: Cholinergic antagonists; Cyproheptadine; Drug toxicity; Lomotil; Scopolamine derivatives
View this abstract indexed in MEDLINE: